Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2024, 12:34 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2024, 12:34 PM MST (19:34 UTC)
- Expired
- Jul 27, 2024, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WGUS55 KTWC 271934
FFWTWC
AZC003-023-272245-
/O.NEW.KTWC.FF.W.0043.240727T1934Z-240727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1234 PM MST Sat Jul 27 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 345 PM MST.
* At 1234 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Parker Canyon Lake.
This includes Route 83 between mile markers 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3135 11059 3143 11063 3147 11054 3148 11048
3148 11041 3145 11038 3141 11042 3139 11044
3134 11053
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS2 follow-up statements
473
WGUS75 KTWC 272129
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
229 PM MST Sat Jul 27 2024
AZC003-023-272245-
/O.CON.KTWC.FF.W.0043.000000T0000Z-240727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
229 PM MST Sat Jul 27 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ
COUNTIES...
At 229 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Parker Canyon Lake.
This includes Route 83 between mile markers 3 and 8.
This includes the following streams and drainages...
Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3135 11059 3143 11063 3147 11054 3148 11048
3148 11041 3145 11038 3141 11042 3139 11044
3134 11053
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS852
WGUS75 KTWC 272236
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
336 PM MST Sat Jul 27 2024
AZC003-023-272246-
/O.EXP.KTWC.FF.W.0043.000000T0000Z-240727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
336 PM MST Sat Jul 27 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR
SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3135 11059 3143 11063 3147 11054 3148 11048
3148 11041 3145 11038 3141 11042 3139 11044
3134 11053
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:47 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 27, 9:47 AM MST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 947 AM MST Sat Jul 27 2024 .SYNOPSIS...Daily chances for showers and thunderstorms this weekend and into next week with the main threats being strong gusty winds and heavy rainfall leading to localized flash flooding. && .UPDATE...Latest visible satellite imagery shows diminishing cloud cover across much of southeast AZ with some lingering cloud cover particularly focused across west of Tucson associated with early morning showers that have dried up. The 12Z KTWC sounding shows an increase in precipitable water from yesterday with 1.84 inches of precipitable water, which is up from 1.37 inches at this same time yesterday. Latest GOES precipitable water imagery shows 1.2 to 1.6 inches across southeast AZ with values around an inch across the White Mountains in northern Greenlee county. According to the SPC Sounding Climatology page, 1.67 inches is the climatological 90th percentile for 12Z soundings on this date, which was exceeded by nearly a quarter inch in this morning's sounding. Thus, adequate moisture for heavy rainfall is present throughout the atmospheric column today. The warm cloud layer depth calculated from this morning's sounding was around 7800 ft, which is a decent layer for warm cloud processes to dominate any convection helping the heavy rainfall potential. Additionally, the mean flow is incredibly weak overhead, enhancing the potential for any storm to dump a substantial amount of rain over a given point. Wind risk seems to be on the lower end today with DCAPE only sitting at about 725 J/kg overhead. That being said, a strong to severe wind gust or two should not be ruled out with any of the stronger storms. CAMs are tending to focus on areas south and east of Tucson this afternoon. While this is where there was slightly less precipitable water this morning, HREF is showing locally a slight chance (around 20 percent) of seeing up to 2 inches in a 6-hour period this afternoon and evening in portions of Cochise and Santa Cruz counties. Overall, looking at more of a flash flood threat today focusing on areas to the south and east of Tucson. && .DISCUSSION...Relatively tame Friday evening perked up before midnight with scattered showers and thunderstorms occurring this morning across Pinal, Pima and Santa Cruz county. Gusty winds and brief heavy rain associated with the strongest storms. These storms likely continuing past sunrise. Later today expect scattered afternoon and evening showers and thunderstorms. With the upper high nearly overhead, storms will be slow movers, thus increasing the chances for flash flooding. Upper high moves into New Mexico late tonight into Sunday, turning the mid-level flow out of the south- southeast that will continue into much of next week. Daily chances for afternoon and evening showers and thunderstorms. Temperatures will be about 2 to 6 degrees above normal through the forecast period. && .AVIATION...Valid through 28/12Z. SCT-BKN clouds AOA 7-11k ft AGL with scattered SHRA/TSRA mainly west and south of KTUS through 27/16Z, then across most of southeast Arizona after 27/20z. Strong winds to 45 kts possible near the strongest TSRA with MVFR conditions. Outside of TSRA, surface winds will generally be easterly/southeasterly and remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms with day to day variability on which areas will see the best chance of rainfall. The best chances will typically be from Tucson south and eastward through much of the forecast period. Each day has the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidities will be 20 to 30 percent in most lower elevation locations and 25 to 40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DVS Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:02 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 26, 11:04 PM MST | Special Weather Statement | TWC | 26 min | |
| Jul 27, 12:06 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Jul 27, 12:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 53 min |
| Jul 27, 12:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 27, 1:20 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 1:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 27, 1:46 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 27, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 27, 2:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 27, 2:39 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 27, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 25 min |
| Jul 27, 2:50 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 3:02 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 43 min |
| Jul 27, 3:08 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 16 min |
| Jul 27, 3:54 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 4:11 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 27, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 50 min |
| Jul 27, 4:27 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
| Jul 27, 4:48 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 27, 4:50 PM MST | Special Weather Statement | TWC | Pima | 85 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.